Texas, 2020Drought in Texas, May 1 to 26, 2020
May 1 to 26, 2020 · NWS CRP · 18 events in 18 counties and zones
Above normal rainfall occurred across south Texas during the month of May. Severe to extreme drought conditions over the coastal plains improved to just abnormally dry by the end of the month.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal rainfall occurred across south Texas during the month of May. Severe to extreme drought conditions over the coastal plains improved to just abnormally dry by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 11:14 PM CST, 46 minutes earlier.
Area forecast discussion, Apr 30, 11:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1214 AM CDT Fri May 1 2020
.DISCUSSION...
See aviation discussion below for the 06Z TAFs.
&&
.AVIATION...
VFR conditions are expected through the TAF period, although MVFR
visibility may develop briefly across the VCT TAF site early Fri
morning. FEW/SCT clouds will develop through Fri afternoon and
evening. Light winds through Fri morning will become
southeasterly and gusty by Fri afternoon. Gust to around 25kt will
be possible. Winds then diminish through Friday evening.
&&
.PREV DISCUSSION... /Issued 627 PM CDT Thu Apr 30 2020/
DISCUSSION...
Updated for the 00Z Aviation Discussion.
AVIATION...
With the exception of a brief period of MVFR VSBYs toward VCT
between 11Z-13Z FRI, expect VFR conditions through the period.
Few low level clouds to develop FRI as moisture gradually
increases. General E-SE wind this evening to become light and
variable overnight. SE winds to strengthen FRI late
morning/afternoon with gusts of 20-25 KTs possible.
PREV DISCUSSION... /Issued 400 PM CDT Thu Apr 30 2020/
SHORT TERM (Tonight through Friday night)...
An approximately zonal upper pattern is expected during the period
(per deterministic output), and result in deepening surface low
pressure over the Lee of Rockies/SRN Plains Friday/Friday night.
As a result, increasing onshore flow is expected Friday/Friday
night. The NAM/GFS predict PWAT values below normal tonight,
followed by a gradual increase with magnitudes approaching normal
Friday night. The NAM deterministic predicts a thermodynamic
profile conducive to brief radiation fog over portions of the
Victoria Crossroads around 12z Friday. Decided to place patchy
fog in the grids for the NERN CWA 10-12z Friday period. Most
recent surface dew points/general dry conditions/clear skies
suggest temperatures tonight well below the NBM. However, will
only fcst slightly below the NBM.
LONG TERM (Saturday through Thursday)...
Medium range models are consistent in building a broad ridge over
northern Mexico, with warm subsident flow over South Texas. Rain
chances are minimal through the extended period. Temperatures will
gradually warm through the period, with air temperatures well into
triple digits expected on the Rio Grande Plains by early next week.
Heat indicies are expected to be near 105 for Monday and Tuesday.
Models are not so consistent on the potential for a weak boundary to
move through the region toward the end of the extended period. For
now will go closer to NBM guidance, which shows cooler temperatures
Wednesday and Thursday. If the front doesn't make it this far south,
high temperatures for Wednesday and Thursday may end up closer to
Tuesday's readings.
MARINE...
In response to deepening low pressure over the SRN Plains,
expected onshore flow to increase Friday. The Small Craft Exercise
Caution condition may occur Friday afternoon/night over the
Coastal Waters. A moderate onshore flow will continue into early
next week. Normal fluctuations may periodically raise flow enough
for small craft to execise additional caution.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 85 70 86 72 89 / 0 0 0 0 0
Victoria 85 67 84 70 89 / 0 0 0 0 0
Laredo 95 70 97 73 99 / 0 0 0 0 0
Alice 91 67 92 69 96 / 0 0 0 0 0
Rockport 82 72 83 74 85 / 0 0 0 0 0
Cotulla 95 67 98 71 100 / 0 0 0 0 0
Kingsville 89 68 89 70 94 / 0 0 0 0 0
Navy Corpus 82 72 82 74 84 / 0 0 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
TE/81...AVIATION
Hazardous weather outlook, Apr 30, 4:13 AM CST, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
513 AM CDT Thu Apr 30 2020
TXZ229>234-239>247-342>347-442-443-447-011015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
513 AM CDT Thu Apr 30 2020
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-011015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
513 AM CDT Thu Apr 30 2020
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Aransas County Islands
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Aransas County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Coastal Aransas County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Calhoun County Islands
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Calhoun County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Coastal Calhoun County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Inland Calhoun County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Bee
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Bee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Coastal Refugio County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Inland Refugio County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Coastal San Patrico County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Inland San Patrico County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Coastal Nueces County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Inland Nueces County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Nueces County Islands
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Nueces County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Coastal Kleberg County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Inland Kleberg County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Kleberg County Islands
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Kleberg County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Goliad
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Goliad forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
Drought, Victoria
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Victoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 1, 20201 death · 1 event
- Flood in Ohio, May 1 to 31, 2020$100,000 · 1 event
- Flooding in Illinois, May 1 to 13, 2020$80,000 · 5 events
- Flooding in Alaska, May 1 to 10, 2020$50,000 · 2 events
- Drought in New Mexico, May 1 to 31, 202017 events
- Flood in Missouri, May 1 to 6, 2020$20,000 · 1 event
- Drought in Texas, May 1 to 18, 202011 events
- Flooding in South Dakota, May 1 to 31, 20209 events
- Drought in Florida, May 1 to 26, 20207 events
- Flooding in Arkansas, May 1 to 31, 20206 events
- Drought in Guam, May 1 to 31, 20205 events
- High Wind in California, May 1, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893014, 893015, 893016, 893017, 893018, 893019, 893020, 893021, 893022, 893023, 893024, 893025, 893026, 893027, 893028, 893029, 893030, 893031.